ContentsSynopsisCodesDifferential Diagnosis & PitfallsBest TestsDrug Reaction DataReferences
Potentially life-threatening emergency
Sympathomimetic toxicity
Print
Other Resources UpToDate PubMed
Potentially life-threatening emergency

Sympathomimetic toxicity

Print Images (1)
Contributors: Benjamin L. Mazer MD, MBA
Other Resources UpToDate PubMed

Synopsis

The sympathomimetic toxidrome is a combination of physical findings that are characteristic of overdose of certain classes of drugs. The sympathomimetic toxidrome is often caused by cocaine and amphetamines. Its signs are suggestive of overactivity of the sympathetic nervous system.

Signs of the sympathomimetic toxidrome include mydriasis, diaphoresis, hyperthermia, tachycardia, tremor, and hypertension. A patient may appear agitated. In extreme cases, seizures, rhabdomyolysis, or cardiac arrest may occur.

Treatment is usually supportive and includes cooling, hydration, antihypertensives, and benzodiazepines.

Codes

ICD10CM:
T44.904A – Poisoning by unspecified drugs primarily affecting the autonomic nervous system, undetermined, initial encounter

SNOMEDCT:
45536007 – Poisoning by sympathomimetic drug

Differential Diagnosis & Pitfalls

Best Tests

Subscription Required

Drug Reaction Data

Below is a list of drugs with literature evidence indicating an adverse association with this diagnosis. The list is continually updated through ongoing research and new medication approvals. Click on Citations to sort by number of citations or click on Medication to sort the medications alphabetically.

Subscription Required

References

Subscription Required

Last Updated: 07/27/2017
Copyright © 2019 VisualDx®. All rights reserved.
Potentially life-threatening emergency
Sympathomimetic toxicity
Print 1 Images
Sympathomimetic toxicity : Agitation, Seizures, Tachycardia, Cardiac dysrhythmia, Diaphoresis, Mydriasis, BP increased, Hyperthermia, Psychosis
Copyright © 2019 VisualDx®. All rights reserved.